It’s been a while since I last did a post on my medications. Today I’m writing about the medication I’ve been on the longest: aripiprazole (Abilify). I’ve been taking this second-generation antipsychotic for over ten years.
When I first got prescribed Abilify in 2010, I had been on no psychotropic medications except for PRN oxazepam for over two years. I was having a lot of meltdowns though and the staff at the psych hospital couldn’t adequately care for me. I was sent to the locked ward for a time-out shortly before starting on Abilify.
When my psychiatrist proposed this medication, he made a pun about the drug’s name by saying it makes things a little easier. I didn’t like that, but agreed to take a low dose of Abilify anyway. I started at 5mg a day.
Within half a year, I had had my dose upped to 15mg a day. I did pretty well on that moderate maintenance dose for several years, until I moved to another hospital. There, the staff/client ratio was lower and besides, staff weren’t as willing to accommodate for my needs. I quickly had to up my dose again to eventually 30mg a day.
I wasn’t so sure I wanted to go beyond 15mg, as most clinical guidelines recommend a higher dose for acute mania or psychosis only. My new psychiatrist disagreed and seemed to have no interest in lowering my dose once I had upped it. For this reason, I’m still on 30mg a day.
When I first came here, I expressed a wish to lower my dosage once I’d settled into the care facility. The intellectual disability physician for my facility as well as my psychiatric nurse practitioner recommended I wait at least six months. I’ve now been in the care facility for a year, but haven’t felt comfortable asking to be tapered yet.
Now I must say I don’t experience any of the more major side effects, such as akathisia (a form of physical restlessness). I however do feel slightly sedated.
I also feel that the medication’s effect has worn off over the years. I recently learned that your neurotransmitter receptors overgrow when you’ve been on psychotropic drugs for a long while. At least, that seems to be the case for the dopamine D2 receptor, the one Abilify mainly acts on. Recommended action is lowering the dosage or trying another medication. I will definitely raise this issue with my nurse practitioner.
As a side note, like I said, I had my dosage upped once I moved to a psych ward with a lower staff/client ratio and less willingness to accommodate my needs. This is not an appropriate reason for medication increases, but I didn’t know what else to do.